Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 236, NWS Bismarck, ND

August 11, 2006Bottineau County, Renville County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2006, 9:26 PM CDT for Bottineau County, Renville County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2006, 9:26 PM CDT (02:26 UTC)
Expired
Aug 11, 2006, 10:04 PM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Bottineau County, ND, Renville County, ND

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:46 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.4 hours before the alert went out and 399 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2006-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2006-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:35 PM CDT, 6 hours 51 minutes earlier.

Area forecast discussion, Aug 11, 2:35 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
235 PM CDT FRI AUG 11 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
FORECAST PROBLEM IN THE SHORT TERM WILL BE CONVECTION CHANCES AND
SEVERE POTENTIAL TONIGHT THROUGH SUNDAY.

THINGS ARE SHAPING UP FOR AN ACTIVE PATTERN OVER THE NEXT FEW DAYS
WITH A LINGERING SURFACE TROUGH AND SEVERAL IMPULSES MOVING THROUGH
A SOUTHWEST UPPER FLOW.

TONIGHT...SURFACE TROUGH CURRENTLY IN EASTERN MONTANA WILL MAKE ITS
WAY SLOWLY EAST. INCREASING SOUTHERLY WINDS OVER OUR CWA TODAY
SHOULD CONTINUE TO POOL LOW LEVEL MOISTURE AHEAD OF THE FRONT. AS
CONVECTION FIRES ALONG THE SURFACE TROUGH...WITH THE AID OF A
SHORTWAVE SHOWN MOVING INTO SOUTHEAST MONTANA ON LATEST WV
IMAGERY...IT WILL MOVE INTO A FAVORABLE ENVIRONMENT WITH 30-40 KNOTS
OF SHEAR AND DECENT LOW LEVEL MOISTURE. LOOK FOR ELEVATED
THUNDERSTORMS TO EVOLVE INTO A MCS THIS EVENING AND TRACK ACROSS THE
CWA. GREATEST THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS. VERY HIGH K INDICES ON THE 12Z MODEL RUNS WOULD INDICATE A
HEAVY RAIN THREAT AS WELL. WILL MENTION THESE IN ZONES. THINGS SHIFT
EAST ON SATURDAY...BUT EASTERN HALF OF THE CWA WILL REMAIN UNDER THE
THREAT OF SEVERE WEATHER. WILL MENTION SEVERE ON SATURDAY AS WELL.

SATURDAY NIGHT AND SUNDAY...THE MAIN UPPER TROUGH MOVES THROUGH THE
CWA. ALTHOUGH SEVERE THREAT WILL BE DIMINISHED...SHOWERS AND
THUNDERSTORMS WILL STILL BE SCATTERED ACROSS THE CWA. SYSTEM FINALLY
PUSHES EAST SUNDAY EVENING AND HIGH PRESSURE BUILDS OVER THE CWA FOR
THE REST OF THE SHORT TERM PERIOD.

EXCEPT FOR COOLING THINGS OFF ON SUNDAY...VERY FEW CHANGES TO
TEMPERATURES THROUGH THE PERIOD.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...
REALLY NO CHANGES IN THE EXTENDED. JUST TWEAKED TEMPS A FEW
DEGREES...MODIFIED WINDS TO HPC GUIDANCE SUGGESTING SLOWER EASTWARD
MOVEMENT OF MID WEEK SYSTEM...AND TWEAKED DEWPOINTS SOME.

MODELS STILL IN VERY GOOD AGREEMENT WITH DIGGING PACIFIC TROUGH
TUES INTO WED WITH BROAD RIDGING OVER CENTRAL US. PACIFIC TROUGH
STARTS TO MOVE EAST ON WEDNESDAY...BRINGING SOUTHWEST FLOW INTO THE
REGION. TUESDAY NIGHT INTO WEDNESDAY MORNING LOOKS LIKE ELEVATED
THUNDERSTORMS ARE STILL POSSIBLE WITH WARM AIR AND MOISTURE
ADVECTION AROUND 850 MB...BELOW STEEPINING MID LEVEL LAPSE RATES.
LEE SIDE LOW DEVELOPMENT STILL PROGGED IN EASTERN MONTANA WITH
EASTWARD MOVEMENT OF PACIFIC TROUGH. THIS LOW WILL PUSH EAST VERY
SLOWLY WED INTO FRI MORNING...AND BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE REGION IN THAT TIME PERIOD. MODEL CONSISTENCY
LOOKS TO DEPART BY FRI INTO SAT WITH STRENGTH AND PLACEMENT OF
ALASKAN UPPER LEVEL LOW. GFS TRENDS TO A COOLER SOLUTION FOR NEXT
WEEKEND WITH ECMWF TENDING TOWARD AT LEAST CLIMATOLOGY.

TUESDAY LOOKS TO BE AT OR LITTLE ABOVE NORMAL WITH DAYTIME
HIGHS...WITH TEMPS IN THE 80S. WARMER TEMPS INTO THE 90S ARE
POSSIBLE ON WED INTO THURS. COLD FRONT WILL MOVE THROUGH THE REGION
FRIDAY AND TEMPS WILLS TREND BACK TO THE 80S.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/JC
Hazardous weather outlook, Aug 11, 9:56 AM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
956 AM CDT FRI AUG 11 2006

NDZ001>004-009>012-017>021-031>033-040-041-043-044-121500-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
SLOPE-HETTINGER-BOWMAN-ADAMS-
956 AM CDT FRI AUG 11 2006 /856 AM MDT FRI AUG 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND WIND GUSTS GREATER THAN 60
MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE NORTH CENTRAL
THIS EVENING.

A COLD FRONT WILL MOVE EAST OUT OF MONTANA...TRIGGERING
THUNDERSTORM DEVELOPMENT IN WESTERN NORTH DAKOTA THIS AFTERNOON.
THE THUNDERSTORMS WILL ORGANIZE INTO A COMPLEX AND PUSH NORTHEAST
ACROSS CENTRAL PORTIONS OF THE STATE BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

NDZ005-013-022-023-025-034>037-042-045>048-050-051-121500-
ROLETTE-PIERCE-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
956 AM CDT FRI AUG 11 2006 /856 AM MDT FRI AUG 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND WIND GUSTS GREATER THAN 60
MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE NORTH CENTRAL
THIS EVENING.

A COLD FRONT WILL MOVE EAST OUT OF MONTANA...TRIGGERING
THUNDERSTORM DEVELOPMENT IN WESTERN NORTH DAKOTA THIS AFTERNOON.
THE THUNDERSTORMS WILL ORGANIZE INTO A COMPLEX AND PUSH NORTHEAST
ACROSS CENTRAL PORTIONS OF THE STATE BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON EAST OF A
LINE FROM ROLLA TO HETTINGER. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREATS.

A COLD FRONT WILL CONTINUE TO MOVE SLOWLY EAST ACROSS THE STATE
TOMORROW. THE FRONT WILL IGNITE THUNDERSTORMS BY THE
AFTERNOON...WHICH WILL PUSH EAST ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND TOMORROW AFTERNOON.

JC

In the hours before

Local storm report, Aug 11, 6:47 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
647 PM CDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             6 N BELFIELD            46.97N 103.19W
08/11/2006  E0.88 INCH       STARK              ND   TRAINED SPOTTER

            NICKEL SIZE HAIL LASTED FROM 639 TO 643 PM CDT.

&&

CLH/CJS
Local storm report, Aug 11, 7:29 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
729 PM CDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             ARNEGARD                47.81N 103.44W
08/11/2006  E0.75 INCH       MCKENZIE           ND   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL BEGAN AT 720 PM CDT AND WAS
            ONGOING AT THE TIME OF THE REPORT.

&&

CLH/CJS
Local storm report, Aug 11, 8:08 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
808 PM CDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             GRASSY BUTTE            47.40N 103.25W
08/11/2006  E0.88 INCH       MCKENZIE           ND   CO-OP OBSERVER

            NICKEL SIZE HAIL WAS OCCURING AT APPROXIMATELY 655 PM
            CDT.

&&

CLH/CJS
Local storm report, Aug 11, 8:24 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
824 PM CDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             2 ESE AMBROSE           48.94N 103.44W
08/11/2006  E1.75 INCH       DIVIDE             ND   TRAINED SPOTTER

            HAIL TO GOLF BALL SIZE LASTED FROM 805 PM TO 815 PM CDT.

&&

CLH/CJS
Local storm report, Aug 11, 8:52 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
852 PM CDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             6 NE GRASSY BUTTE       47.46N 103.16W
08/11/2006  E1.00 INCH       MCKENZIE           ND   TRAINED SPOTTER

            VERY HEAVY RAIN ALONG WITH QUARTER SIZE HAIL.

&&

CLH/CJS
Local storm report, Aug 11, 8:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
855 PM CDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     3 NNW STANLEY           48.36N 102.41W
08/11/2006  E60 MPH          MOUNTRAIL          ND   TRAINED SPOTTER

            60 MPH WIND GUST.

&&

CLH/CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:13 PM CDTSevere Thunderstorm WarningBISMcKenzie62 min
Aug 11, 7:18 PM CDTSevere Thunderstorm WarningBISDivide57 min
Aug 11, 8:12 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail, Williams63 min
Aug 11, 8:14 PM CDTSevere Thunderstorm WarningBISDivide38 min
Aug 11, 8:29 PM CDTSevere Thunderstorm WarningBISBurke, Ward50 min
Aug 11, 8:52 PM CDTTornado WarningBISRenville, Ward38 min
Aug 11, 10:12 PM CDTSevere Thunderstorm WarningBISWard30 min
Aug 11, 10:45 PM CDTSevere Thunderstorm WarningBISMcHenry45 min
Aug 11, 11:27 PM CDTSevere Thunderstorm WarningBISBottineau21 min
Aug 12, 3:07 AM CDTFlash Flood WarningBISBurke, Ward3 hr
Aug 12, 8:55 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Ward34 min
Aug 12, 12:55 PM CDTSevere Thunderstorm WarningBISMcHenry65 min
Aug 12, 1:19 PM CDTSevere Thunderstorm WarningBISPierce56 min
Aug 12, 2:49 PM CDTSevere Thunderstorm WarningBISSheridan56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.